Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS El Paso, TX

July 12, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 12, 2008, 1:24 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 1:24 PM MDT (19:24 UTC)
Expired
Jul 12, 2008, 7:15 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 121924
FFWEPZ
NMC017-051-130115-
/O.NEW.KEPZ.FF.W.0012.080712T1924Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
124 PM MDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...

* UNTIL 715 PM MDT

* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON...
  WILLIAMSBURG...SAN LORENZO...PINOS ALTOS...MONTICELLO...MIMBRES...
  LAKE ROBERTS...KINGSTON...HILLSBORO...FORT BAYARD...ELEPHANT
  BUTTE...CUCHILLO...CABALLO AND ARREY.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES INTENSIFYING 
THUNDERSTORMS ACROSS WESTERNMOST SIERRA AND NORTHEASTERN
GRANT COUNTIES.  STATE HIGHWAYS 52...59 AND 152 ARE PRIMARILY
AFFECTED.  RAINFALL TOTALS THUS FAR TODAY IN THIS AREA HAVE 
APPROACHED THREE INCHES...AND MUCH MORE IS LIKELY IN THE WARNED
AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3322 10813 3323 10800 3345 10801 3350 10798
      3347 10689 3263 10743 3278 10838

$$

WOA
1 follow-up statement
000 
WGUS74 KEPZ 122102
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
302 PM MDT SAT JUL 12 2008

NMC017-051-130115-
/O.CON.KEPZ.FF.W.0012.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
302 PM MDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
WESTERN SIERRA AND NORTHEASTERN GRANT COUNTIES...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT 
ARE NOT LIMITED TO WINSTON AND MONTICELLO. 

HEAVIEST RAINFALL IS NOW ASSOCIATED WITH A THUNDERSTORM 10 MILES 
WEST OF KINGSTON.  THIS STORM ALSO MAY CONTAIN HAIL UP TO A HALF 
INCH IN DIAMETER AND STRONG GUSTY WIND. ANOTHER VERY STRONG 
THUNDERSTORM IS LOCATED 5 MILES TO THE NORTHEAST OF CABALLO 
RESERVOIR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3322 10813 3323 10800 3345 10801 3350 10798
      3347 10689 3263 10743 3278 10838

$$
WOA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:43 AM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Jul 12, 2:43 AM MDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 AM MDT SAT JUL 12 2008

.SYNOPSIS...
DEEP MOISTURE REMAINS PARKED OVER THE REGION. MODERATE INSTABILITY
WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY
AND TONIGHT. MOISTURE HAS SHIFTED WEST SOMEWHAT SO MORE STORMS ARE
EXPECTED WEST OF THE RIO GRANDE THAN EAST OF THE RIVER. SOME STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING.
LATE TONIGHT A WEAK FRONTAL BOUNDARY WILL PUSH IN FROM THE NORTH
EAST. THIS FEATURE LOOKS LIKE IT WILL INCREASE STORM CHANCES FOR
SUNDAY. FOR NEXT WEEK HIGH PRESSURE WILL BUILD OVER THE AREA.
TEMPERATURES WILL WARM AND STORM CHANCES WILL LOWER SOMEWHAT.

&&

.DISCUSSION...
SYNOPTIC PATTERN OVER THE SW U.S. REMAINS FAIRLY STAGNANT WITH AN
INVERTED UPPER LEVEL TROUGH TO OUR WEST AND A HIGH PRESSURE CENTER
TO OUR EAST. BETWEEN THE TWO WE SIT UNDER AN AIRMASS CONTAINING
DEEP MOISTURE. THE MOISTURE LEVELS ARE DOWN A BIT...BUT STILL WELL
ABOVE NORMALS. IN THE SHORT TERM...TODAY...ENERGY IMPULSES
CONTINUE TO PEEL OUT OF THE TROUGH AND PASS EAST ACROSS NEW MEXICO
OVER THE TOP OF THE RIDGE. AS THIS HAPPENS THE RIDGE IS PROGED TO
BEGIN A WESTWARD MIGRATION. THIS MOVE LOOKS TO CONCENTRATE THE
MOISTURE MORE WEST OF THE RIO GRANDE. THE RESULT OF THE TWO ABOVE
FEATURES SHOULD MEAN HIGHER POPS FOR THE NORTHERN AND WESTERN
PORTIONS OF THE CWFA TODAY AND TONIGHT. HOWEVER MODEL SOUNDINGS
INDICATE MARGINALLY UNSTABLE CONDITIONS EAST AND SOUTHEAST
ALSO...BUT LESS SO THAN YESTERDAY CONDITIONS. SO POPS STILL PRETTY
HIGH FOR ALL LOCATIONS.

TONIGHT A WEAK BACKDOOR FRONT IS TO PUSH INTO THE REGION FROM THE
NE (IT CAN BE SEEN TONIGHT PUSHING THROUGH CO AND KS). BOTH THE
GFS AND NAM INDICATE THAT IT COULD BECOME A FOCUS FOR STORM
DEVELOPMENT ON SUNDAY AND SUNDAY NIGHT. POPS LOOK TO INCREASE
ACROSS THE CWFA ACCORDINGLY.

FOR MONDAY THE UPPER RIDGE MOVES OVER AND SOUTH OF THE CWFA. THIS
SHOULD BUMP THE HIGHER MOISTURE TO THE THE WEST AND NORTH. POPS
AND CLOUDS WILL BE LOWERED OVER THE SE PARTS OF THE CWFA. LATEST
GFS RUN SHOWS A PASSING SHORTWAVE FOR MONDAY NIGHT WHICH COULD
REDISTRIBUTE THE MOISTURE AND DYNAMICS ACROSS THE ENTIRE CWFA AND
INCREASE POPS ALL ZONES.

TUESDAY THROUGH FRIDAY THE UPPER HIGH TRANSLATES TO OUR WEST AND
HAVE TO WATCH FOR AN EASTERLY WAVE...INVERTED TROUGH...MOVING IN
ON THURSDAY. THE LOW LEVEL MONSOON PATTERN REMAINS IN PLACE THUS
DEWPOINTS STAY UP AND RAIN CHANCES REMAIN IN ALL PERIODS.
TEMPERATURES SHOULD BE ON THE RISE THROUGH THIS PERIOD.

&&

.AVIATION...VALID 12/12Z-13/12Z...
VARIABLE CONDITIONS THROUGH THE PERIOD. GENERALLY VRF TO MVFR
CONDITIONS. HOWEVER SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT IS EXPECTED TO LOWER CEILINGS AND VISIBILITIES...
WITH IFR AND LIFR CONDITIONS POSSIBLE. WINDS WILL GENERALLY BE
LIGHT EXCEPT NEAR SHOWERS AND THUNDERSTORMS WHEN THEY MAY BECOME
GUSTY AND ERRATIC.

&&

.FIRE WEATHER...
DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY
UP IN THE 50S AND 60S. THUS RELATIVE HUMIDITY VALUES WILL REMAIN
ELEVATED DURING THE DAY WITH EXCELLENT OVERNIGHT RECOVERIES. A MOIST
ATMOSPHERE COMBINED WITH OROGRAPHIC LIFT...WEAK IMPULSES...AND
DAYTIME HEATING WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH DAY. WETTING RAINS OVER MUCH OF THE AREA ARE
LIKELY.

LOCALIZED FLOODING IS THE MAIN CONCERN DURING THE PERIOD AS RAINS
OVER THE PAST SEVERAL DAYS HAVE SATURATED THE GROUND. WINDS WILL
REMAIN GENERALLY LIGHT AND TEMPERATURES WILL CLIMB SLOWLY THROUGH
THE WEEKEND TO NEAR NORMAL.

NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD
LESSEN RAIN CHANCES AND STORM COVERAGE A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  70  88  70  92 /  30  30  40  40  30
SIERRA BLANCA TX        87  63  85  63  89 /  30  30  30  40  20
LAS CRUCES              89  67  89  67  93 /  40  40  50  50  40
ALAMOGORDO              83  63  78  63  92 /  30  50  60  50  40
CLOUDCROFT              66  49  66  49  72 /  40  50  60  50  40
TRUTH OR CONSEQUENCES   84  63  85  63  92 /  40  50  60  50  40
SILVER CITY             81  58  84  58  86 /  50  50  60  60  40
DEMING                  87  64  91  64  93 /  40  40  50  50  40
LORDSBURG               87  65  90  65  93 /  50  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SAT JUL 12 2008

NMZ022>025-030>032-TXZ055-056-131730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE
REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL
TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING.
THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR TO LOCAL LAW ENFORCEMENT.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:01 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 12, 12:28 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 12, 2:24 PM MDTAreal Flood AdvisoryEPZOtero6 hr
Jul 12, 2:44 PM MDTAreal Flood AdvisoryEPZHidalgo6 hr
Jul 12, 3:19 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 12, 4:00 PM MDTFlash Flood WatchEPZ14 hr
Jul 12, 5:23 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo22 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.